Alert archive / Arkansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 95, NWS Tulsa, OK

April 20, 2004Madison County, Washington County, Arkansas

NWS Tulsa, OK issued this severe thunderstorm warning at Apr 20, 2004, 11:08 PM CDT for Madison County, Washington County, Arkansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2004, 11:08 PM CDT (04:08 UTC)
Expired
Apr 21, 2004, 12:00 AM CDT
In force
52 min
Issued by
NWS Tulsa, OK
Area
Counties, with a storm outline in the text

Counties Madison County, AR, Washington County, AR

The radar

The Western Arkansas radar (KSRX), 100 km from the middle of the area, began a volume at 04:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 7:50 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.1 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2004-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2004-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
860 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

653 
WUUS54 KTSA 210408
SVRTUL
ARC087-143-210500-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
1105 PM CDT TUE APR 20 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN NORTHWEST ARKANSAS
  WASHINGTON COUNTY IN NORTHWEST ARKANSAS

* UNTIL MIDNIGHT CDT

* AT 1105 PM CDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG
  A LINE EXTENDING FROM 9 MILES NORTHWEST OF HINDSVILLE TO 6 MILES
  NORTHEAST OF FAYETTEVILLE TO 2 MILES EAST OF 
GREENLAND...MOVING     EAST AT 35 MPH. ANOTHER LINE OF STORMS WAS 
MOVING INTO THE SOUTHWEST   CORNER OF WASHINGTON COUNTY AS WELL. 

* SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  HUNTSVILLE...ST PAUL...PETTIGREW...AURORA...WESLEY...HINDSVILLE...
  FORUM...WITTER...JAPTON...MARBLE...CLIFTY...FAYETTEVILLE...WEST    
  FORK...ELKINS...BLACKBURN...STRICKLER...BRENTWOOD...GREENLAND AND 
  EVANSVILLE.

HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED
IN THE WARNED AREA. STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE
STORM HAS PASSED.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS AS STORMS APPROACH.

LAT...LON 3631 9400 3610 9418 3580 9449 3579 9366
          3615 9355 3633 9359

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 9:45 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Apr 20, 9:45 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
945 PM CDT TUE APR 20 2004

DISC...
A BUSY AFTERNOON/EVENING. LINE SEVERE THUNDER
CURRENTLY FROM DELAWARE / OKMULGEE / SOUTHERN
EDGE OF CREEK COUNTY. AT ZONE RUN TIME...NEAR
10 PM..WILL TERMINATE TORNADO WATCH NORTHWEST
OF THE LINE.  MAYES / WAGONER ON THE BUBBLE
AT THIS TIME.    SEVERAL MORE HOURS POTENTIAL
SEVERE THUNDER..ARKANSAS /SOUTHEAST OK ZONES.
ATMOSPHERE SLOWLY SETTLES...WHEN UPPER ENERGY
MOVES EAST.  REST FORECAST UNCHANGED.  MORE
EXCITEMENT WEDNESDAY.                      GW

PRELIM NUMBERS:

TUL    58   76   59   75 /  50   30   50   30
FSM    62   75   60   76 /  70   30   50   30
MLC    62   77   62   77 /  50   30   50   30
BVO    55   76   57   73 /  50   30   50   30
FYV    61   72   58   70 /  70   30   50   30
BYV    61   73   56   71 /  70   30   50   30
MKO    61   74   58   74 /  50   30   50   30
MIO    57   76   55   72 /  50   30   50   30
F10    61   76   63   77 /  50   30   50   30
HHW    62   79   65   78 /  60   30   50   30

FORECAST ID= 21

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
OK...NONE.
Hazardous weather outlook, Apr 20, 8:30 PM CDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
830 PM CDT TUE APR 20 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-210600-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
830 PM CDT TUE APR 20 2004

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...TORNADO WATCH UNTIL 1AM FOR MUCH OF EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS...

THUNDERSTORMS...SOME SEVERE...WILL CONTINUE TO MOVE ACROSS NORTHEAST
OKLAHOMA THROUGH THE REMAINDER OF THE EVENING AND PERSIST INTO
NORTHWEST ARKANSAS INTO THE EARLY NIGHT-TIME HOURS.

CONDITIONS WILL REMAIN FAVORABLE FOR SOME STORMS TO CONTINUE SHOWING
SUPERCELL CHARACTERISTICS.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTERS AND EMERGENCY MANAGERS IN THE TORNADO WATCH AREA SHOULD
REMAIN ACTIVE AND REPORT INFORMATION TO THE NATIONAL WEATHER
SERVICE.  SPOTTERS IN SOUTHEAST OKLAHOMA AND WEST-CENTRAL ARKANSAS
SHOULD CONTINUE TO MONITOR THE PROGRESS OF THESE STORMS IN CASE THEY
DEVELOP FURTHER SOUTH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
AN UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH MUCH OF THE
EXTENDED OUTLOOK PERIOD.  CURRENTLY...THE BEST CHANCES OF
SIGNIFICANT SEVERE WEATHER APPEAR TO BE ON THURSDAY AND/OR FRIDAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION

In the hours before

Local storm report, Apr 20, 7:43 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
743 PM CDT TUE APR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0736 PM     HAIL             3 SW DEPEW              35.77N 96.54W
04/20/2004  1.75 INCH        CREEK              OK   TRAINED SPOTTER

&&

RDU
Local storm report, Apr 20, 9:01 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
901 PM CDT TUE APR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             BALD HILL               35.74N 95.84W
04/20/2004  1.75 INCH        OKMULGEE           OK   BROADCAST MEDIA

&&

RDU
Special weather statement, Apr 20, 9:07 PM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
907 PM CDT TUE APR 20 2004

ARZ001-OKZ063-210300-
BENTON AR-DELAWARE OK-
907 PM CDT TUE APR 20 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1000 PM CDT
FOR THE FOLLOWING COUNTIES:

IN NORTHWEST ARKANSAS
     BENTON

IN NORTHEAST OKLAHOMA
     DELAWARE

AT 907 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 7 MILES NORTHEAST OF GROVE TO 7 MILES WEST OF
LEACH...MOVING EAST AT 25 MPH.

A LARGE PORTION OF BENTON AND DELAWARE COUNTIES WILL BE AFFECTED BY
THESE STORMS THROUGH 1000 PM CDT.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ALERT IS UPGRADED TO A WARNING.
Special weather statement, Apr 20, 10:01 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1001 PM CDT TUE APR 20 2004

ARZ001-010-OKZ068-069-210400-
ADAIR OK-BENTON AR-CHEROKEE OK-WASHINGTON AR-
1001 PM CDT TUE APR 20 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1100 PM CDT
FOR THE FOLLOWING COUNTIES:

IN NORTHWEST ARKANSAS
     BENTON AND WASHINGTON

IN EAST CENTRAL OKLAHOMA
     CHEROKEE

IN NORTHEAST OKLAHOMA
     ADAIR

AT 1001 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES SOUTHEAST OF SULPHUR SPRINGS TO 5 MILES
NORTHWEST OF SILOAM SPRINGS TO 5 MILES WEST OF ELDON...MOVING EAST AT
30 MPH.

A LARGE PORTION OF BENTON...WASHINGTON...CHEROKEE AND ADAIR COUNTIES
WILL BE AFFECTED BY THESE STORMS THROUGH 1100 PM CDT.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ALERT IS UPGRADED TO A WARNING.
Special weather statement, Apr 20, 10:14 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1014 PM CDT TUE APR 20 2004

OKZ068-210400-
CHEROKEE OK-
1014 PM CDT TUE APR 20 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1100 PM CDT
FOR THE FOLLOWING COUNTY:

IN EAST CENTRAL OKLAHOMA
     CHEROKEE

AT 1014 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF WOODALL...MOVING EAST AT 35 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...WOODALL...TAHLEQUAH...
COOKSON AND ELDON.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
Special weather statement, Apr 20, 10:42 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1042 PM CDT TUE APR 20 2004

OKZ070-072-074-210445-
HASKELL OK-MUSKOGEE OK-SEQUOYAH OK-
1042 PM CDT TUE APR 20 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1145 PM CDT
FOR THE FOLLOWING COUNTIES:

IN EAST CENTRAL OKLAHOMA
     SOUTHERN MUSKOGEE AND SEQUOYAH

IN SOUTHEAST OKLAHOMA
     NORTHERN HASKELL

AT 1042 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 6 MILES NORTH OF MARBLE CITY TO BOX TO 2 MILES
SOUTHWEST OF WARNER...MOVING EAST AT 35 MPH.

WINDS TO 50 MPH WILL BE POSSIBLE WITH THE STRONGER CELLS IN THIS
LINE OF STORMS.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 2:59 PM CDTSevere Thunderstorm WarningTSAFranklin76 min
Apr 21, 3:31 PM CDTSevere Thunderstorm WarningTSACrawford, Sebastian59 min
Apr 21, 4:28 PM CDTSevere Thunderstorm WarningTSACrawford, Franklin, Sebastian62 min
Apr 21, 5:04 PM CDTTornado WarningTSAFranklin, Sebastian56 min
Apr 21, 6:04 PM CDTSevere Thunderstorm WarningTSACrawford, Sebastian56 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.